No Libido Loss with the Pill

Libido did not decrease among the majority of women taking combined oral contraceptives

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) Combined oral contraceptives, commonly known as "the Pill," are used to prevent pregnancy. But could birth control pills be preventing more than an unwanted pregnancy?

Researchers recently set out to see if birth control pills affected women's sexual desire, or libido.

Results showed that most women taking birth control pills did not experience a change in sexual desire. The only decrease in sexual desire occurred among women taking pills containing 15 μg ethinylestradiol, a synthetic form of the sex hormone estrogen.

There was no difference in sexual desire among women taking higher doses of ethinylestradiol.

"Ask your doctor about the side effects of birth control pills."

Zlatko Pastor, MD, of Teaching Hospital Motol and the Institute of Sexology in Prague, Czech Republic, and colleagues set out to see if there was a relationship between the use of birth control pills and sexual desire.

The researchers looked at 36 past studies from 1978 to 2011 which included 13,673 women. A total of 8,422 women were using birth control pills.

Of the women using birth control pills, 85 percent reported an increase or no change in libido. More specifically, 1,826 birth control users reported an increase in libido and 5,358 reported no change in libido.

Only 15 percent, or 1,238 women, reported a decrease in libido.

While libido decreased only among women taking pills with 15 μg ethinylestradiol, there was no significant difference in libido among women taking pills with 20 to 35 μg ethinylestradiol. 

The authors concluded that the majority of women using birth control pills reported no significant change in libido. However, most of the reviewed studies showed a decline in levels of free testosterone and an increase in levels of sex hormone-binding globulin. Decreases in free testosterone may lead to decreased sex drive in women. Increases in sex hormone-binding globulin could be a sign of decreased production of sex hormones.

"In my clinical experience, the vast majority of women do not notice a change in libido when starting oral contraception, but a few do," said gynecologist Iris Romero, MD, MS, a dailyRx Contributing Expert. "The effect of oral contraception on libido is not a question that will be easily answered."

Dr. Romero explained two factors that make the link between birth control pills and libido difficult to explain. First, there are many types of birth control pills that affect the body in different ways. Second, there is little to no research on women's libido in general and what factors may affect women's interest in sexual activity.

"One commonly discussed factor, but not proven, is that in women the level of testosterone influences libido. If the level of testosterone is important in libido, then it is plausible that the pill could decrease libido as all pills result in a net decrease in serum testosterone levels," said Dr. Romero.

"Based on the idea that testosterone levels influence libido, if I have a patient that has decreased libido on the pill, I recommend that she try a different formulation - one that has less impact on testosterone. Alternately, I often recommend an IUD (intrauterine device). This option provides more effective prevention of pregnancy than the pill and does not alter natural hormone levels," she said.

The study was published in February in The European Journal of Contraception and Reproductive Health Care. No funding or disclosure information was available.

Reviewed by: 
Review Date: 
February 6, 2013
Last Updated:
February 11, 2013